Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Charleston, SC

April 15, 2001Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 15, 2001, 4:51 PM EDT for Beaufort County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2001, 4:51 PM EDT (20:51 UTC)
Expired
Apr 15, 2001, 5:15 PM EDT
In force
24 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:00 PM EDTThunderstorm Wind 50 EBluffton, SCNumerous large limbs and several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 152051
SVRCHS
SCC013-152115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWESTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 515 PM EDT.

* AT 451 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  BLUFFTON...OR ABOUT 6 MILES WEST OF HILTON HEAD ISLAND...MOVING
  SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3232 8087 3216 8096 3194 8049 3215 8038

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:40 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 15, 2:40 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT SUN APR 15 2001

AREA OF SHRA WITH A LITTLE EMBEDDED THUNDER MOVG THRU THE NRN 2/3 OF
THE CWA. ONCE THIS GOES THRU...DONT EXPECT ANY MORE PCPN ACROSS THE
N...BUT WILL CARRY SLGT CHC/CHC POPS THIS EVE UNTIL DRIER AIR BEGINS
TO ARRIVE. FURTHER S ACROSS THE GA ZONES...SKIES ARE P/CLOUDY WITH
TEMPS AOA 80. CONVECTION IS HAVING A TUFF TIME FIRING UP. BLV ANY
SVR THREAT IS VERY MINIMAL FROM HERE ON OUT. WILL NOT INCLUDE ANY
MENTION ON THIS PKG. WILL CARRY CHC POPS ACROSS GA FOR SHRA/TSRA
THRU THE EVE AND INTO THE EARLY MORNING ALG THE GA COAST. GUID TEMPS
LOOK PRETTY GOOD. WILL LEAN TWD WARMER MAV AS CLOUDS WILL PERSIST A
WHILE AND WINDS SHUD NOT DECOUPLE.

MON SHUD BE A VERY NICE DAY WITH PLENTY OF S/S AND MUCH LOWER RH. A
REFRESHING NWLY BREEZE AT 10-20 MPH. WILL LEAN TWD WARMER FWC TEMPS
WITH S/S AND DOWNSLOPE FLOW.

STRONG S/WV WILL MOVE THRU THE AREA ON TUE. ATTM...MOISTURE APPEARS
LIMITED ESP ACROSS THE S. WILL KEEP A SLGT CHC SHRA IN FOR THE SC
ZONES. WILL GO M/SUNNY FOR GA. AS S/WV MOVES OFF THE COAST IN THE
AFTN...STRONG MIXING WILL OCCUR. WILL BUMP WINDS UP TO BREEZY FOR
NOW. WILL AGAIN LEAN TWD WARMER FWC TEMPS WITH GOOD DOWNSLOPE FLOW
AND S/S. THE REAL CAA WONT SET IN TIL AFTN/EVE. HIGHS SHUD BE
ATTAINED BY EARLY AFTN.

MUCH COOLER TUE NIGHT THRU THU NIGHT AS CANADIAN HIGH PRES SETTLES
IN. WILL FCST LOW TEMPS TUE NIGHT A LITTLE ABV GUID AS PG REMAINS
QUITE STRONG. THE COLDEST NIGHT SHUD BE WED NIGHT WHEN WINDS DROP
OFF AND GOOD RADIATIONAL COOLING OCCURS. WILL FCST LOW TO MID 30S
INLAND WITH A GOOD CHC FOR FROST AND POSSIBLY A FREEZE WELL INLAND.
BLV TEMPS ALG THE IMMEDIATE COAST WILL REMAIN AOA 40 DEG THRU THE
WEEK.

NEXT SYS TO APPROACH THE AREA FOR THE UPCOMING WEEKEND. WILL CARRY
A SLGT CHC SHRA FOR SAT/SUN AS TEMPS RETURN TO NORMAL.

CWF...WINDS REALLY NEVER GOT GOING TDY AS PG REMAINS SLACK IN VCNTY
OF WK WRMFNT. PG WL INCRS TNT AS LOW PRES OVR OH VLY HEADS TWDS
DELMARVA AND DEEPENS. SHUD REMAIN BLO SCA THRESHOLDS FOR SC
WATERS...WI EVEN LESSER CONDS FOR GA WATERS. AS CDFNT MOVES ACRS
CSTL WATERS EARLY MON WINDS SHUD PICK UP SOME AS CAA STARTS...BUT
CAA LEVELS OUT BY LATE AFTN AND PG SLACKENS AGAIN BY EARLY MON NGT.
THIS ALL TO CHANGE AS ARCTIC BNDRY SWEEPS ACRS WATERS TUE AFTN...AND
H8 TEMPS IN VCNTY OF -3 TO -5C MOVE INTO WATERS...DRAGGING DOWN
NEARLY ALL WINDS FROM H8. THS SURGE SHUD RESULT IN STG SCA
CONDS...POSSIBLY APPRCHNG GALE FORCE FOR SC WATERS AND OFFSHORE GA
WATERS...BUT WL LV JST BLO FOR NOW. PCPN WL COME TO AN END TNT...WI
ANTHR CHC FOR WATERS AS ARCTIC BNDRY MOVS THRU TUE. THNX FOR COORD
ILM.

FCSTID = 20
CHS   58  78  51  70 /  30   0   0  20
SAV   57  80  48  71 /  30   0   0  10
CHL   61  79  55  71 /  30   0   0  20
NBC   58  79  50  70 /  30   0   0  20
RBW   54  77  49  69 /  20   0   5  20

.CHS...
GA...NONE.
SC...NONE.

TJR/WOODWORTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.